Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 37, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 29, 2016, 10:29 PM MST for Maricopa County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2016, 10:29 PM MST (05:29 UTC)
- Expired
- Jul 29, 2016, 11:00 PM MST
- In force
- 31 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 140 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 4:58 PM MST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 3318 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657 WUUS55 KPSR 300529 SVRPSR AZC013-300600- /O.NEW.KPSR.SV.W.0037.160730T0529Z-160730T0600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 1029 PM MST FRI JUL 29 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 1100 PM MST * AT 1028 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF AJO...OR 36 MILES SOUTHWEST OF GILA BEND...AND MOVING SOUTHWEST AT 40 MPH. PENNY SIZE HAIL AND HEAVY RAINFALL MAY ALSO ACCOMPANY THE DAMAGING WINDS. THIS STORM HAS A HISTORY OF DANGEROUS WINDS...WITH EARLIER STORM REPORTS OF OVER 85 MPH AROUND THE GILA BEND AROUND. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN MARICOPA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3281 11332 3285 11256 3250 11245 3251 11333 TIME...MOT...LOC 0528Z 034DEG 37KT 3250 11302 $$ NOLTE
1 follow-up statement
395
WWUS55 KPSR 300555
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 PM MST FRI JUL 29 2016
AZC013-300605-
/O.EXP.KPSR.SV.W.0037.000000T0000Z-160730T0600Z/
MARICOPA AZ-
1055 PM MST FRI JUL 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARICOPA COUNTY
WILL EXPIRE AT 1100 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3281 11332 3285 11256 3250 11245 3251 11333
TIME...MOT...LOC 0550Z 034DEG 37KT 3250 11302
$$
NOLTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:50 PM MST, 39 minutes earlier.
Area forecast discussion, Jul 29, 9:50 PM MST, 39 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 950 PM MST FRI JUL 29 2016 .SYNOPSIS... A much more humid airmass will move into the Desert Southwest this weekend, causing a modest drop in temperatures. There will be a marked increase in thunderstorm activity continuing into next week. All typical hazards associated with the monsoon season including strong damaging winds, blowing dust, lightning, and localized flooding will be in play. && .DISCUSSION... Strong to severe storms materialized over much of south-central Arizona this evening in a near-classic monsoon setup. Strong low- level convergence between two main outflow boundaries generated rapidly-forming cells across the Phoenix area. Some damage has been reported along with widespread winds generally in a 40 to 55 mph range and areas of blowing dust. Wind gusts reached 70 mph at Sky Harbor Airport and KIWA radar indicated winds as high as 90 mph just above the surface in the West Valley. Fast-moving nature of the storms has limited the flooding potential, however there have been some isolated reports of rainfall around an inch, particularly across portions of Scottsdale. Latest runs of the HRRR indicate that storms will continue to decrease in coverage as the main MCS migrates westward further into the lower deserts of western Arizona. However, any storms that form still have the potential to produce strong to severe winds and heavy rain. && .PREVIOUS DISCUSSION... Activity Saturday may become highly dependent on evolution of outflow and convection tonight; and much of the forecast model output indicates very delayed build up of instability Saturday afternoon. In fact, forecast soundings show the typical convectively overturned environment during the morning, then a subsident capping inversion/elevated mixed layer developing near 700mb during the afternoon. Ensemble mean probabilities and high resolution output correspondingly are rather muted in convective response into the early evening, though show a far more robust response into the late evening overnight. A vast majority of model output still latches onto a well defined inverted trough/shortwave Saturday night while at the same time surges an anomalously high theta-e airmass northward towards central Arizona. POPs remain quite high during the Sunday morning time frame with the potential for locally heavy rain. Consequently, residual cloud cover through the daylight hours Sunday may very well keep temperatures over central Arizona well retarded while shifting convective activity westward. Monday through Thursday... 1000-700 mb mean mixing ratios remain in the 10-12 g/kg through at least Tuesday, keeping above-climo rain chances in the forecast. GFS trends toward a slow decline of moisture beginning Wednesday and especially Thursday (GEM starts drying on Monday). This is reflected in a gradual eastward retreat PoPs from NAEFS and ESRL output. ECMWF however holds on to moisture longer as it stalls out an inverted trough over Arizona. Thus held on to PoPs over south- central AZ through Thursday. Temperatures during the week will trend slowly upward. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Westerly winds to prevail through the late afternoon hours with stronger winds (sustained speeds as high as 12 kts) during the mid- late afternoon hours today. Latest high-res computer models are now in much better agreement on the idea that thunderstorms developing over the higher terrain east of Phoenix, at least sending strong outflow winds this evening into the Greater Phoenix Area during the 01Z-02Z hours. This will likely affecting all of the Phx area taf sites with even a decent chance for the storms themselves affecting one or more of the taf sites. Wind speeds of at least 25 kts, with gusts as high as 35 kts look likely, with even stronger speeds possible along with blowing dust reducing visibilities. Heavy downpours and even small hail are possible if thunderstorms do actually reach the terminal(s). Winds will become light easterly later this evening, once the storms move through. Southeast California/Southwest Arizona including KIPL and KBLH: Should be another quiet taf period at KIPL, with little chance of any isolated showers or storms, and winds remaining from a southeasterly direction. Winds will continue to favor southerly directions and wind speeds at KBLH through this evening, with stronger winds during the late afternoon/evening hours. There is fairly high confidence that outflows from thunderstorms over South-Central AZ will affect KBLH for a time later this evening, with winds becoming gusty from an easterly direction along with some blowing dust possible. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday... Deep southerly to southeasterly flow aloft is expected to push copious amounts of monsoon moisture into the region, resulting in scattered to numerous thunderstorms Monday through Wednesday with good to excellent chances for at least some wetting rains and locally gusty winds. The combination of considerable cloudiness and rainfall will also keep temperatures below normal during this period, and humidities above normal. A shift to more westerly winds aloft is then expected to gradually reduce moisture levels, and chances for wetting rains during the Thursday-Friday period, while allowing temperatures to return to near-normal levels. Minimum humidities in the 25-45 percent range in the Monday-Wednesday period to drop into the 20-35 percent range by Friday, with good-excellent overnight recoveries. Outside of thunderstorms, winds to mainly follow typical diurnal trends. && .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening and Saturday. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ026. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...HIRSCH PREVIOUS DISCUSSION...MO/AJ AVIATION...Percha FIRE WEATHER...Percha
In the hours before
Local storm report, Jul 29, 9:24 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
924 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM DUST STORM GILA BEND 32.95N 112.71W
07/29/2016 MARICOPA AZ PUBLIC
LESS THAN 1/4 MILE VISIBILITY.
&&
INIGUEZSpecial weather statement, Jul 29, 9:25 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
925 PM MST FRI JUL 29 2016
AZZ027-028-300515-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
925 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MARICOPA AND SOUTHWESTERN PINAL COUNTIES
UNTIL 1015 PM MST
AT 924 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS 7 MILES SOUTHWEST OF MARICOPA...OR 22 MILES WEST OF
CASA GRANDE...MOVING SOUTH AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH...PATCHY BLOWING DUST AND RESULTING
REDUCED VISIBILITIES...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...MARICOPA...FREEMAN...OLBERG...ESTRELLA SAILPORT...
KAKA...MOBILE...AK-CHIN VILLAGE AND STANFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTH CENTRAL AND SOUTHEASTERN ARIZONA.
LAT...LON 3253 11252 3320 11221 3308 11176 3279 11185
3277 11189 3276 11205 3272 11207 3272 11214
3268 11215 3268 11220 3250 11221
TIME...MOT...LOC 0424Z 020DEG 18KT 3296 11211
NOLTELocal storm report, Jul 29, 9:36 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
936 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 5 NNE BUCKEYE 33.44N 112.56W
07/29/2016 MARICOPA AZ TRAINED SPOTTER
A FEW PALO VERDE TREES DOWN AND CURB TO CURB
FLOODING. TIME ESTIMATED BASED ON RADAR.
YUMA ROAD AND WATSON RD.
&&
INIGUEZLocal storm report, Jul 29, 9:45 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
945 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM DUST STORM WITTMANN 33.78N 112.52W
07/29/2016 MARICOPA AZ TRAINED SPOTTER
BLOWING DUST REDUCED VISIBILITY TO 600 FEET.
.
&&
ADLocal storm report, Jul 29, 9:50 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST 4 S GILA BEND 32.89N 112.73W
07/29/2016 M89 MPH MARICOPA AZ ASOS
GILA BEND AF AUX FIELD REPORTED WIND GUSTS
OF 89 MPH. .
&&
ADLocal storm report, Jul 29, 10:01 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1001 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 1 WNW SCOTTSDALE 33.50N 111.94W
07/29/2016 MARICOPA AZ BROADCAST MEDIA
LOCAL MEDIA REPORTED AT POWER POLES DOWN.
PICTURES ON SOCIAL MEDIA CONFIRMED AT LEAST
ONE POLE KNOCKED DOWN. .
&&
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:02 PM MST | Special Weather Statement | PSR | Gila | 58 min |
| Jul 29, 5:28 PM MST | Blowing Dust Advisory | PSR | 5 hr | |
| Jul 29, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Gila | 36 min |
| Jul 29, 6:03 PM MST | Special Weather Statement | PSR | 57 min | |
| Jul 29, 6:18 PM MST | Areal Flood Advisory | PSR | Gila | 4 hr |
| Jul 29, 6:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 29, 6:44 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Jul 29, 7:11 PM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Jul 29, 7:26 PM MST | Special Weather Statement | PSR | Maricopa | 64 min |
| Jul 29, 7:28 PM MST | Dust Storm Warning | PSR | 73 min | |
| Jul 29, 7:31 PM MST | Areal Flood Advisory | PSR | Gila | 4 hr |
| Jul 29, 7:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 29, 7:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 29 min |
| Jul 29, 8:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 19 min |
| Jul 29, 8:16 PM MST | Special Weather Statement | PSR | 59 min | |
| Jul 29, 8:21 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
| Jul 29, 8:24 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 36 min |
| Jul 29, 8:27 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 29, 8:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 29, 8:36 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 29, 9:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Jul 29, 9:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Jul 29, 9:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 29, 9:22 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 29, 9:25 PM MST | Special Weather Statement | PSR | 50 min | |
| Jul 29, 9:32 PM MST | Dust Storm Warning | PSR | 4 hr | |
| Jul 29, 9:43 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 29, 9:59 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 31 min |
| Jul 29, 10:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 1:13 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 3:06 AM MST | Special Weather Statement | PSR | La Paz | 54 min |
| Jul 30, 3:57 AM MST | Special Weather Statement | PSR | La Paz | 48 min |
| Jul 30, 4:02 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 5:22 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 113 min |
| Jul 30, 6:58 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.